MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 2/12MM; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 2/12MM; KNEE TIBIAL INSERT
Catalog Number 02.09.0212H
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on (b)(6) 2019: lot 150741: (b)(4) items manufactured and released on 03-mar-2015.Expiration date: 2020-01-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Clinical evaluation performed by medical affairs director: very difficult knee revision case, in a valgus knee in an obese patient.The alignment on the frontal plane is very challenging and the surgeon used a complex construct with offset stem, but even so the valgus alignment partially remains.The patient's tibia is severely bowed in the frontal plane, a very anomalous condition, mechanically challenging.In these conditions the prosthesis is subject to extreme loads and a component failure may happen.In this case, we see a probably loose insert fixation screw, but in the last radiograph also the metal post seems to have dislocated.The report does not describe this situation.The main cause for revision should be the dislocated post, but the information supplied is not sufficient to perform a complete analysis of the event.The conditions described in the instructions for use of the device as conditions that may compromise the duration and the success of the operation are massively present in this case.However, we acknowledge that a viable alternative to preserve the patient's limb may not be easy to be implemented.Visual inspection performed by r&d knee manager: revision surgery after 2 year and a half from primary surgery for breakage of the gmk hinge tibia insert secure screw and loosening of the broken part into the knee joint.The hinge insert secure screw is broken in 2 pieces in correspondence to the threaded shaft at the level of the interface between the tibia tray and the insert, where the flexion moment acting on the screw is maximum.This broken part was found loosened in the joint.We suppose that the remaining part of the screw remained seated in the tibia tray.It is not possible to find an explanation for the screw breakage.We can only suppose that unpredictable loads acting on the insert caused the breakage of the secure screw.This overloading is most likely linked to a progressive worsening of the clinical condition of the patient and increased instability resulting in increased loads acting on the implant.This remain only a supposition and can't be proved.
 
Event or Problem Description
On (b)(6) 2019 we were informed about a patient who had the liner fixation screw free to move into the knee, 2 years and 5 months after primary surgery.Arthroscopic removal of the screw successfully performed on (b)(6) 2019.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 2/12MM
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8456540
Report Number3005180920-2019-00195
Device Sequence Number10870198
Product Code KRO
UDI-Device Identifier07630030825057
UDI-Public07630030825057
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2020
Device Catalogue Number02.09.0212H
Device Lot Number150741
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2019
Initial Report FDA Received Date03/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient Weight105